Post-earnings announcement abnormal return in the Chinese equity market
Cameron Truong
Journal of International Financial Markets, Institutions and Money, 2011, vol. 21, issue 5, 637-661
Abstract:
This study examines the profitability of trading on earnings surprises in the post-earnings-announcement period in the Chinese stock market from 1994 to 2009. We find that a post-earnings-announcement drift (PEAD) anomaly exists in China. When earnings surprise is defined relative to analyst forecasts, a hedge strategy of going long the top quintile of earnings surprise stocks and short the bottom quintile of earnings surprise stocks can generate around 9.5% excess return in 1 year following the earnings announcements. When earnings surprise is defined relative to time-series model forecasts, a hedge strategy of going long the top quintile of earnings surprise stocks and short the bottom quintile of earnings surprise stocks can generate around 9% excess return in 1 year following the earnings announcements. The return from trading on earnings surprise is robust to the inclusion of beta, firm size, book-to-market ratio, momentum, liquidity and transaction cost measures, state ownership, cross-listing and accounting standards. There is evidence that the magnitude of PEAD increases in the level of arbitrage risk and decreases in the level of foreign ownership. We also find that PEAD is strongly related to firms’ future financial performance.
Keywords: Anomalies; Post-earnings announcement drift; Arbitrage risk (search for similar items in EconPapers)
JEL-codes: G11 G14 G15 M41 (search for similar items in EconPapers)
Date: 2011
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (22)
Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S1042443111000205
Full text for ScienceDirect subscribers only
Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:eee:intfin:v:21:y:2011:i:5:p:637-661
DOI: 10.1016/j.intfin.2011.04.002
Access Statistics for this article
Journal of International Financial Markets, Institutions and Money is currently edited by I. Mathur and C. J. Neely
More articles in Journal of International Financial Markets, Institutions and Money from Elsevier
Bibliographic data for series maintained by Catherine Liu ().